Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 4, NWS Omaha, NE

March 23, 2009Antelope County, Knox County, Pierce County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Mar 23, 2009, 1:38 AM CDT for Antelope County, Knox County, Pierce County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 23, 2009, 1:38 AM CDT (06:38 UTC)
Expired
Mar 23, 2009, 2:17 AM CDT
In force
39 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

Counties Antelope County, NE, Knox County, NE, Pierce County, NE

The radar

The Sioux Falls radar (KFSD), 164 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.6 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2009-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2009-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 421 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
421 m²/s²
0-3 km storm-relative helicity
460 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 8:16 PM CDT, 5 hours 22 minutes earlier.

Area forecast discussion, Mar 22, 8:16 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
816 PM CDT SUN MAR 22 2009

.UPDATE...
HAVE UPDATED ZONES FOR LESS POPS TONIGHT WITH WORDING OF SCT RW-
AND ISOLD TRW. MAIN BAND OF PRECIP CONTINUES TO LIFT NORTHEAST ON
RADAR WITH BACK EDGE APPROACHING MISSOURI RIVER. LATEST RUC DATA
INDICATING TREND TOWARD BETTER FORCING SHIFTING TO THE NORTHEAST OUT
OF THE AREA AFTER 02Z.

&&

.PREV DISCUSSION... /ISSUED 302 PM CDT SUN MAR 22 2009/

DISCUSSION...

NEAR TERM...LATEST WATER VAPOR IMAGERY SHOWS DEEP UPPER LEVEL TROF
EXTENDING ALONG THE EXTREME WESTERN CONUS WITH 12Z UPPER AIR
ANALYSIS SHOWING A BROAD AREA OF 50-100 METER HEIGHT FALLS OUT
AHEAD OF THIS FEATURE. AS THIS TROF SHIFTS EWD OVERNIGHT...IT IS
EXPECTED TO CLOSE OFF NEAR THE FOUR CORNERS REGION AND QUICKLY
MOVE OVER COLORADO. EMBEDDED SHORTWAVE ENERGY EJECTING OUT AHEAD
OF THE MAIN TROF IS OF NEAR CONCERN AS IT MOVES TOWARD SOUTH
CENTRAL NEB. LATEST SUBJECTIVE 18Z SFC ANALYSIS SHOWS LOW PRESSURE
CENTERED OVR SERN MT WITH SFC TROF EXTENDING INTO ERN CO WHERE A
SECONDARY LOW IS DEVELOPING. THIS SECONDARY LOW WL BECOME MAIN SFC
LOW IN NEXT 6 HOURS IN RESPONSE TO STRENGTHENING UPPER LEVEL LOW.
SFC DEWPOINTS ACROSS THE CWA ARE MAINLY IN THE LOWER 50S AND ARE
EXPECTED TO REMAIN IN THE LOWER TO MID 50S THRU MONDAY. SOME
CONVECTION IS ALREADY BEGINNING TO DEVELOP NORTH OF GRAND ISLAND
AND DO EXPECT THIS ACTIVITY TO CONTINUE TO MOVE NEWD THRU THE
EVENING AND INTO THE OVERNIGHT HOURS. BROAD 55-65KT LLVL JET
SHOULD BE ABLE TO SUSTAIN ELEVATED TSTMS THRU THE OVERNIGHT
PERIOD.

DO EXPECT A BREAK IN PCPN/TSTM ACTIVITY IN THE MORNING...MAINLY FROM
12Z-18Z. THERE MAY BE SOME LEFT OVER ACTIVITY ACROSS OUR FAR EASTERN
COUNTIES...HOWEVER FEEL MUCH OF THE MORNING SHOULD BE DRY WHICH
SHOULD SET UP THE STAGE FOR THE AFTERNOON TSTM ACTIVITY. FIRST ORDER
OF BUSINESS ON MONDAY WILL BE STRONG SOUTHERLY GRADIENT WINDS. WL GO
AHEAD AND ISSUE A WIND ADVISORY FOR MUCH OF THE SWRN PORTION OF THE
CWA FROM 14Z-00Z. MID LEVEL CAP IS FORECAST TO ERODE BY MID
AFTERNOON JUST AS NEARLY STACKED LOW MOVES ACROSS CNTRL NEB. TSTMS
SHOULD BE ONGOING ACROSS WRN NEB THROUGHOUT THE MORNING HOURS AHEAD
OF THE MID/UPPER LEVEL LOW WHERE DPVA WL PROVIDE LARGE SCALE ASCENT
WITH STEEPENING MID LEVEL LAPSE RATES. BY AFTERNOON ACROSS THE
CWA...SFC BASED CAPE VALUES ARE FORECAST ON THE ORDER OF 500-1000
J/KG AHEAD OF THE DRYLINE. TRIPLE POINT IS LIKELY TO BE OVR NCNTRL
NEB BY MID AFTERNOON /20Z/ WITH WRMFNT EXTENDING S/SEWD INTO WRN IA.
0-6KM BULK SHEAR VALUES WILL BE ON THE ORDER OF 45KTS BY MID TO LATE
AFTERNOON AND LOW TOPPPED SUPERCELLS ARE LOOKING QUITE LIKELY BY
LATE AFTERNOON. 0-1KM BULK SHEAR IS FORECAST AROUND 30KTS ACROSS
NORTHEAST NEBRASKA SO A FEW OF THESE SUPERCELLS COULD PRODUCE A
TORNADO NORTH OF THE WRMFNT WHERE THE CELLS MOVE INTO STRONGER
0-1KM SHEAR WHERE SFC WINDS HAVE BACKED. STORMS ALONG THE DRY
LINE COULD ALSO BE SEVERE...WITH WIND AND HAIL AS THE PRIMARY
THREATS ACROSS MUCH OF THE REMAINDER OF THE CWA.

THE NEARLY STACKED LOW WL MOVE NEWD TO ERN SD BY 06Z TUESDAY. A FEW
LEFT OVER SHOWERS COULD ROTATE THRU THE ERN HALF OF THE CWA THRU
THIS TIME...HOWEVER MOST OF THE ACTIVITY SHOULD BE THRU THE CWA.
NCNTRL NEB WL BEGIN TO SEE WRAP AROUND BY 06Z TUESDAY AND THIS WL
CONTINUE TO FILTER INTO NRN PORTION OF THE CWA THRU THE DAY TUESDAY
AS THE SYSTEM PULLS NORTHEAST. A MIX OF RAIN/SNOW LOOKS VERY
POSSIBLE INTO TUESDAY AFTERNOON...AND ALL PCPN SHOULD BE OVER BY TUE
EVENING.

WL HAVE A BREAK BETWEEN SYSTEMS ON WEDNESDAY. THE EXTENDED PERIOD IS
BEGINNING TO LOOK VERY ACTIVE WITH HINTS OF SPLIT FLOW DEVELOPING BY
LATE IN THE WEEK. SOUTHERN TRACK SYSTEM ROUNDS THE FOUR CORNERS BY
LATE IN THE WORK WEEK AND EJECTS INTO THE CNTRL PLAINS FOR THE
WEEKEND. HAVE ADDED SOME POPS IN FOR SATURDAY AS EXTENDED MODELS ARE
COMING INTO BETTER AGREEMENT ON EJECTING THIS SYSTEM INTO THE CNTRL
PLAINS. COLDER AIR BEHIND IT COULD PRODUCE SOME SNOW ACROSS THE AREA
AS WELL.

AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK THROUGH 23/18Z.

SCATTERED -SHRA/-TSRA WILL BEGIN MOVING INTO THE KOFK VICINITY BY
21Z AND COULD LINGER THROUGH ABOUT 05Z. CIGS WILL INITIALLY BE
VFR...BUT WILL LIKELY BECOME MVFR DURING THAT TIME. GUSTY SOUTHEAST
WINDS WILL REMAIN...AND WILL LIKELY NOT DIMINISH MUCH DURING THE
PERIOD.

SIMILAR CONDITIONS WILL EXIST AT KLNK WITH RAIN POTENTIAL MOVING IN
BY AROUND 22Z...AND LINGERING THROUGH 09-11Z...WITH BEST TSRA
POTENTIAL BY MID TO LATE EVENING...BUT AGAIN WITH CIGS EVENTUALLY
BECOMING MVFR BY THE TIME THE RAIN ENDS.

FOR KOMA...RAIN POTENTIAL DOESNT SEEM TO BEGIN UNTIL ABOUT
02Z...WITH SCATTERED -SHRA/-TSRA LINGERING THROUGH ABOUT 11-13Z.
AGAIN...AS WITH KOFK AND KLNK...CIGS EVENTUALLY BECOME MVFR...AND
WINDS SHOULD REMAIN GUSTY SOUTHEAST THROUGH THE PERIOD.

STRONGER THUNDERSTORMS ARE EXPECTED BY 21Z-00Z ON 3/23...WHICH WOULD
BE COVERED WITH THE NEXT TAF ISSUANCE.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY FROM 9 AM TO 7 PM CDT MONDAY FOR NEZ030-042>045-
     050>053-065>068-078-088>093.

IA...NONE.
&&

FOBERT
Hazardous weather outlook, Mar 22, 5:00 PM CDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT SUN MAR 22 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-231200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
500 PM CDT SUN MAR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

SCATTERED THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE AREA TONIGHT AND
MONDAY. STORMS THAT DEVELOP TONIGHT ARE EXPECTED TO REMAIN MOSTLY
BELOW SEVERE LIMITS...ALTHOUGH SOME SMALL HAIL MAY OCCUR IN STRONGER
STORMS. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO EASTERN
NEBRASKA MONDAY AFTERNOON. SOME STORMS MAY BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS. ISOLATED TORNADOES MAY ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL CONTINUE INTO MONDAY NIGHT IN PARTS
OF EASTERN NEBRASKA AND SOUTHWEST IOWA WITH THE THREAT OF SEVERE
STORMS EXTENDING INTO MONDAY EVENING...ESPECIALLY IN SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA.

A LITTLE LIGHT SNOW COULD MIX WITH RAIN ACROSS PARTS OF NORTHEAST
NEBRASKA BY LATE MONDAY NIGHT INTO TUESDAY MORNING. ANOTHER CHANCE OF
SNOW IS POSSIBLE FOR MUCH OF THE AREA FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT...BUT WILL LIKELY BE
NEEDED MONDAY AFTERNOON AND EVENING.

FOBERT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 11:01 AM CDTHigh Wind WarningOAXGage, Jefferson, Saline, Seward8 hr
Mar 23, 2:13 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone, Madison, Pierce47 min
Mar 23, 2:44 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone46 min
Mar 23, 2:55 PM CDTSevere Thunderstorm WarningOAXMadison, Platte, Stanton50 min
Mar 23, 3:16 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte44 min
Mar 23, 3:26 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox49 min
Mar 23, 3:27 PM CDTTornado WarningOAXButler, Colfax, Platte33 min
Mar 23, 3:30 PM CDTTornado WarningOAXSaline, Seward36 min
Mar 23, 3:34 PM CDTSevere Thunderstorm WarningOAXSaline, Seward42 min
Mar 23, 3:57 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Lancaster48 min
Mar 23, 3:59 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Dodge, Saunders46 min
Mar 23, 4:04 PM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saunders, Seward41 min
Mar 23, 4:12 PM CDTTornado WarningOAXGage, Lancaster48 min
Mar 23, 4:14 PM CDTSevere Thunderstorm WarningOAXCedar, Pierce, Stanton, Wayne46 min
Mar 23, 4:30 PM CDTTornado WarningOAXLancaster, Saunders30 min
Mar 23, 4:33 PM CDTTornado WarningOAXCass, Lancaster, Otoe42 min
Mar 23, 4:45 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge45 min
Mar 23, 4:52 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge, Saunders, Washington53 min
Mar 23, 5:03 PM CDTTornado WarningOAXCass, Douglas, Sarpy, Saunders42 min
Mar 23, 5:13 PM CDTSevere Thunderstorm WarningOAXLancaster32 min
Mar 23, 5:27 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Otoe33 min
Mar 23, 5:35 PM CDTTornado WarningOAXDouglas, Washington55 min
Mar 23, 5:43 PM CDTSevere Thunderstorm WarningOAXThurston17 min
Mar 23, 5:48 PM CDTSevere Thunderstorm WarningOAXCass, Douglas, Sarpy, Saunders32 min
Mar 23, 6:01 PM CDTSevere Thunderstorm WarningOAXRichardson59 min
Mar 23, 6:31 PM CDTSevere Thunderstorm WarningOAXPawnee, Richardson30 min
Mar 23, 6:39 PM CDTSevere Thunderstorm WarningOAXCass66 min
Mar 23, 6:58 PM CDTSevere Thunderstorm WarningOAXRichardson32 min
Mar 23, 6:18 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona57 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.